Depression Home > Amitriptyline and Weight Gain

Both weight gain and weight loss are reported side effects of amitriptyline. However, previous clinical studies have not reported how commonly weight gain occurs in people taking the medicine. Therefore, it can be difficult to determine whether weight gain is caused by amitriptyline, other factors, or a combination of both. If you are taking amitriptyline and weight gain becomes a problem, talk with your healthcare provider.

Amitriptyline and Weight Gain: An Overview

There are a number of possible side effects with amitriptyline hydrochloride (Elavil®). Weight gain does appear to be one of them. This data comes from clinical trials that extensively studied amitriptyline and documented its side effects.
 

Side Effects and Clinical Trials

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
 
In these studies, both weight gain and weight loss were reported as amitriptyline side effects. How commonly weight gain occurred, however, was not reported. Therefore, it is difficult to say whether weight gain is caused by amitriptyline, other factors, or a combination of both.
 

Amitriptyline and Weight Gain: Suggestions

If you are taking amitriptyline and weight gain becomes a problem, talk with your healthcare provider. He or she will do a physical exam and ask a number of questions to see what medical condition could be causing unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or may suggest switching to another depression medication.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.